Blizzard, Northern Houghton
- When
- January 22, 12:00 AM EST to 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Another Alberta Clipper storm dove across Upper Michigan on the 21st. Once the wind turned northwest behind the associated cold front and another bone chilling airmass invaded the Upper Great Lakes, lake effect snow became widespread and heavy at times, especially in areas favored by a northwest wind.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Another Alberta Clipper storm dove across Upper Michigan on the 21st. Once the wind turned northwest behind the associated cold front and another bone chilling airmass invaded the Upper Great Lakes, lake effect snow became widespread and heavy at times, especially in areas favored by a northwest wind. Wind gusts as high as 35 mph caused extensive blowing and drifting of the fine powdery snow, and frequent "white-out" conditions were common over the Keweenaw Peninsula until late in the day on the 22nd. Highway M-28 was closed across Alger and Schoolcraft Counties because of occasional near zero visibility and extensive drifting snow. By the time lake effect snow began to wind down late in the day on the 23rd, storm total snowfall reached around 16 inches at Pelkie near the Baraga and Houghton County line, 13 inches at Two Heart, 12 inches at Phoenix, 11 inches at Wetmore and 10 inches at Newberry. Temperatures fell below zero by dawn on the 22nd, and wind chills reached as low as 30 to 40 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 21, 10:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1035 PM EST WED JAN 21 2004 .SHORT TERM... WV IMAGERY AND RUC ANALYSIS INDICATED H5 LO NORTH OF LK SUPERIOR WITH ONE SHRTWV LOBE FROM ERN UPR MI TO LK HURON AND ANOTHER UPSTREAM VCNTY CYQT-NE MN. AT THE SFC...TIGHT GRADIENT HAS DEVELOPED BTWN 998 MB TROF E OF LK SUPERIOR AND 1034 HIGH OVER ERN SASK. CYCLONIC 320-330 FLOW ACRS LK SUPERIOR AND UPR MI PREVAILED WITH SFC WINDS GENERALLY IN THE 20-30 MPH RANGE WITH SOME GUSTS TO 35-40 MPH...ESPECIALLY OVER THE KEWEENAW...PER KP59/KCMX/ONTONAGON OBS. ARCTIC AIR MASS WAS MOVING IN QUICKLY WITH TEMP IN THE 0F TO -5F RANGE NEAR KIWD-MARENISCO BUT ONLY IN THE 5-15 RANGE FARTHER EAST AND OVER THE NORTH WHERE LK SUPERIOR MODIFICATION HAS KEPT TEMPS FROM FALLING AS MUCH. INSTABILITY FOR LES WAS PLENTIFUL WITH H8 TEMPS FROM -19C TO -26C FROM E TO W. WHILE INVERSION HGT...PER ETA SNDGS FCST NEAR 5K FT...MOISTURE EXTENDED TOWARD 8K-10K FT...IN LINE WITH 00Z CWPL SNDG. ALTHOUGH MANY LOCATIONS REPORTED 8 INCHES OR MORE SINCE THIS MORNING...OBSERVERS REPORTED THAT SNOWFALL RATES IN THE KEWEENAW HAVE DIMINISHED AS SHORTER LESS FAVORABLE NW FETCH AND POOR SNOW GROWTH PROFILE IN VERY COLD AIR WERE GIVING MAINLY LIGHTER VERY FINE GRAINED SNOW. FARTHER EAST...KMQT RADAR INDICATED STRONGER BAND WITH AREAS OF HIGHER REFLECTIVITIES FROM JUST NE OF MARQUETTE SE TO NEAR DEERTON WAS GRADUALLY SHIFTING EASTWARD. BOOST TO LES FROM UPSTREAM SHRTWV WILL TAPER OFF OVERNIGHT. BUT PERSISTENT FAVORABLE 950 CONV INTO ONTONAGON COUNTY AND FROM ERN ALGER TOWARD LUCE COUNTY SHOULD BE ENOUGH TO BRING ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCH VCNTY M-38 WITH 1-3 INCHES FARTHER NORTH. EVEN THOUGH SNOWFALL AMOUNTS SHOULD BE RELATIVELY LIGHT...00Z RUC AND ETA SUGGEST GUSTY WINDS TO 30-40 WILL PERSIST OVERNIGHT OVER THE KEWEENAW WHICH SHOULD STILL PRODUCE AREAS OF NEAR ZERO VSBY. SO...BLIZZARD WARNING REMAINS IN EFFECT. WITH LONGER FETCH INTO THE EAST ADDITIONAL 2-6 INCH AMOUNTS LOOK ON TRACK. AS TEMPS IN THE -15 TO -20 RANGE OVER NE MN FILTER TOWARD WRN UPR MI...AND WINDS REMAIN IN THE 15 TO 25 MPH WIND...EXPECT WIND CHILL VALUES IN THE -30 TO -40 RANGE. LAKE MODIFICATION TO THE NORTH AND EAST WILL KEEP TEMPS FROM -5 TO 5 AND WIND CHILLS IN THE -20 TO -30 RANGE. GOING HEADLINES REMAIN IN PLACE. SO...UPDATE MAINLY TO FRESHEN WORDING AND UPDATE OVERNIGHT SNOWFALL AMOUNTS. JLB && .PREV DISCUSSION...FOR LATER PERIODS. LONG TERM...THU NIGHT THROUGH SAT NIGHT. ETA SHOWING SOME WEAK ISENTROPIC LIFT AND MOISTURE ON I280-I295 SURFACES WHICH MOVES INTO THE WESTERN CWA FRI MORNING AND THIS OVERSPREADS CWA DURING THE DAY. WEAK SHORTWAVE PASSES BY TO THE SW ON FRI WITH AN ALBERTA CLIPPER WITH SOME WEAK 850-500 MB Q-VECTOR CONVERGENCE MOVING THROUGH CWA ON FRI. THIS IS THE NEXT SHORTWAVE OF CONSEQUENCE WITH LAKE EFFECT CONCERNS THE ONLY OTHER WEATHER PROBLEM DURING THIS TIME PERIOD. BEST LIFT AND MOISTURE REMAIN TO THE SW WITH THIS SYSTEM. WILL NOT HIT POPS TOO HARD WITH THIS SYSTEM AS BEST MOISTURE AND LIFT REMAIN WEST OF CWA. GFS SHOWS ANOTHER CLIPPER PASSING BY TO THE SW ON SAT WHICH ETA DOES NOT SHOW. WILL CONTINUE WITH TREND AND KEEP CHANCE OF SNOW FOR SAT AS WILL EITHER GET LAKE EFFECT OR SYNOPTIC SNOW. WILL KEEP POPS CHANCE AT THIS POINT. SNOW AMOUNTS WILL BE TOUGH. FOR THU NIGHT...ETA SHOWING 950 MB CONVERGENCE OVER NW AND EASTERN CWA WITH NW WINDS AND LAKE-850 MB DELTA-T GREATER THAN 20C. THE WIND DECREASES THAT NIGHT AND ETA BUFKIT SOUNDING SHOWS INVERSION HEIGHT FALLING AT KCMX TO AROUND 3000 FEET AND STAYING AROUND 7000 FEET AT KERY. UPPED SNOW AMOUNTS FROM PREVIOUS FORECAST AND WENT UP TO 4 INCHES IN THE WEST AND 5 INCHES IN THE EAST BASED ON INVERSION HEIGHTS AND FETCH LENGTH. SNOW CHARTS TELL ME TO GO MORE...BUT LAKE-850 MB DELTA-T IS LARGE AND THERE SHOULD BE SOME DRY AIR COMING IN WITH A NW FLOW. MIGHT HAVE TO THINK ABOUT AN ADVISORY OVER THE EAST FOR THU NIGHT...BUT WILL NOT ISSUE ONE NOW AS HAVE A WARNING IN PLACE AND NOT ENTIRELY CONVINCED THAT THE 5 INCH SNOW WOULD BE WIDESPREAD ENOUGH TO AFFECT A LARGE ENOUGH AREA FOR AN ADVISORY. FOR FRI...WENT BELOW AN INCH EVERYWHERE AS WILL GET SOME SYNOPTIC SNOW IN THE WEST. WEAK 950 MB WINDS IN THE EAST WILL LIMIT CONVERGENCE EVEN THOUGH LAKE-850 MB DELTA-T AROUND 20C. THOUGHT BANDS IN THE EAST WOULD BE DISORGANIZED. AS FOR TEMPERATURES...WILL CONTINUE WITH BELOW NORMAL TEMPERATURES AND WILL DEFINITELY SEE BELOW ZERO TEMPERATURES WELL INLAND AWAY FROM THE GREAT LAKES. WENT CLOSE TO THE COLD AVN MOS GUIDANCE AS THESE TEMPERATURES SEEMED REASONABLE. IN THE EXTENDED...UKMET/ECMWF/MRF/GFS ALL SHOW 500 MB PATTERN CONSISTING OF A TROUGH ACROSS THE WEST AND A TROUGH ACROSS NORTHEAST N.A. WITH A SHORTWAVE TROUGH ACROSS THE SOUTHERN PLAINS AND ZONAL FLOW ACROSS THE NORTHERN U.S.FOR 12Z SUN. TROUGH IN THE WEST MOVES SLOWLY EAST AND DIGS SOUTHEAST FOR MON WITH A NEGATIVE TILTED SHORTWAVE KICKING OUT OF TROUGH AND AFFECTING CWA FOR TUE. FEELING IS MRF IS WAY TOO FAST WITH KICKING OUT A NEGATIVE TILTED SHORTWAVE THAT MOVES THROUGH CWA MON NIGHT WHILE ECMWF WAITS UNTIL TUE FOR THIS SHORTWAVE TO COME THROUGH. CANADIAN ENSEMBLES SIMILAR UNTIL MONDAY AND THEN HALF GO TO MRF SOLUTION AND HALF GO WITH ECMWF SOLUTION. MRF ENSEMBLES SIMILAR UNTIL 144 HOURS OR 00Z TUE AND THEN GET NOISY. MRF SOLUTION SEEMS TO BE THE OUTLIER AND SUPPORT LEANS MORE TOWARDS ECMWF SOLUTION. WILL GO WITH FURTHER WEST SOLUTION AND SLOWER SOLUTION OF ECMWF BEYOND MON. WILL NOT GO QUITE AS WARM AS ECMWF SOLUTION...BUT NOT GO AS COLD AS MRF IS EITHER UNTIL WED WHEN COLD ARCTIC AIR COMES BACK IN BEHIND THE LOW. TEMPERATURES WILL STAY BELOW NORMAL THROUGH THE PERIOD WITH A CHANCE OF SNOW EACH DAY. DID NOT MAKE TOO MANY CHANGES TO EXTENDED FORECAST. KEPT COLD AND SNOWY SCENARIO IN PLACE. && MQT WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING THRU THU MORNING MIZ001-003. WINTER STORM WARNING THRU THU MIZ002. WINTER STORM WARNING THRU THU MIZ006-007-085. WIND CHILL WARNING THRU THU MORNING MIZ009>011. WIND CHILL ADVISORY THRU THU MORNING MIZ005-012-013. SNOW AND BLOWING SNOW ADVY THRU THU MIZ004-084. GALE WARNING AND HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR. && MICHELS...LONG TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 443 PM EST WED JAN 21 2004 MIZ001>007-009>014-084-085-221300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 443 PM EST WED JAN 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND THURSDAY SCATTERED TO NUMEROUS LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY WITH SIGNIFICANT SNOW ACCUMULATION ACROSS NORTHWEST UPPER MICHIGAN AND ALONG THE LAKE SUPERIOR SHORELINE EAST OF MARQUETTE. IN ADDITION TO THE SNOW...NORTHWEST WINDS WILL INCREASE TO 20 TO 40 MPH...WITH HIGHER GUSTS OVER THE KEWEENAW PENINSULA. THESE WINDS WILL HELP CREATE WIDESPREAD VISIBILITIES LOWER THAN ONE HALF OF A MILE WHERE LAKE EFFECT SNOW BANDS PERSIST...WITH BLIZZARD CONDITIONS OVER THE KEWEENAW PENINSULA. WIND CHILLS ARE ALSO EXPECTED TO DROP TO 20 BELOW TO 40 BELOW TONIGHT THROUGH THURSDAY MORNING...WITH THE COLDEST READINGS NEAR THE WISCONSIN BORDER. SEE THE LATEST WINTER WEATHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MARQUETTE FOR ADDITIONAL DETAILS. ON LAKE SUPERIOR...GALES WILL CONTINUE TONIGHT OVER ALL OF LAKE SUPERIOR AND THURSDAY OVER THE EAST HALF OF LAKE SUPERIOR. HEAVY FREEZING SPRAY WILL ALSO CONTINUE ACROSS LAKE SUPERIOR THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SIGNIFICANT SNOW ACCUMULATION WILL CONTINUE THURSDAY NIGHT ACROSS NORTHWEST UPPER MICHIGAN AND ALONG THE LAKE SUPERIOR SHORELINE EAST OF MARQUETTE. FREEZING SPRAY WILL ALSO CONTINUE ACROSS LAKE SUPERIOR THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOW AND WIND REPORTS WILL BE GREATLY APPRECIATED TONIGHT AND THURSDAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MICHELS
The national radar mosaic for the moment the first event began.
4 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380478, 5380477, 5380476, 5380479, 5380480, 5380481.